Mississippi, 2016

Flash Flooding and Hail in Mississippi, March 17 to 18, 2016

March 17 to 18, 2016 · NWS JAN · 52 events in 20 counties and zones

A quasi-stationary frontal boundary combined with low level moisture and cooling aloft|for strong instability. This brought some large hail and damaging winds across portions|of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A quasi-stationary frontal boundary combined with low level moisture and cooling aloft|for strong instability. This brought some large hail and damaging winds across portions|of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 17, 3:07 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 17, 3:07 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
407 AM CDT THU MAR 17 2016

.DISCUSSION...TODAY THROUGH FRIDAY NIGHT...AFTER A DRY PERIOD OF
WEATHER ACROSS THE REGION THE PAST FEW DAYS...RAIN CHANCES CREEP
BACK INTO THE FORECAST TODAY...WITH DECENT CHANCES CONTINUING
THROUGHOUT THE SHORT TERM PERIOD.  AS EXPECTED...THE FRONT THAT
PUSHED THROUGH THE FORECAST AREA YESTERDAY...HAS BECOME QUASI-
STATIONARY ACROSS SOUTH MISSISSIPPI AND CENTRAL LOUISIANA.

OVER THE NEXT 48 HOURS...DESPITE WEAK AND VARYING NORTH TO EAST
SURFACE FLOW CONTINUING TO PREVAIL ACROSS MUCH OF THE FORECAST AREA
DURING THE PERIOD...INCREASING WEST TO SOUTHWEST FLOW IN THE LOW
LEVELS OF THE ATMOSPHERE WILL RESULT IN INCREASING MOISTURE ALOFT.
WHILE THIS IS HAPPENING...A SERIES OF WEAK DISTURBANCES EMBEDDED IN
ZONAL MID-LEVEL FLOW WILL TREK EAST ACROSS THE REGION.  THIS
COMBINATION...IN ADDITION TO AN INCREASING SUBTROPICAL JET ALONG THE
NORTH CENTRAL GULF COAST...WILL RESULT IN SCATTERED SHOWERS...ALONG
WITH SOME THUNDERSTORMS...DEVELOPING IN WAVES AND MOVING OVER THE
FORECAST AREA THROUGH AT LEAST FRIDAY NIGHT.

IN ADDITION...A FEW SEVERE THUNDERSTORMS CAN'T BE RULED OUT BOTH
TODAY AND FRIDAY FROM MIDDAY THROUGH EARLY EVENING. THIS WILL
PARTICULARLY BE THE CASE ALONG AND SOUTH OF A WINNSBORO LOUISIANA TO
CRYSTAL SPRINGS MISSISSIPPI TO LAUREL MISSISSIPPI LINE.  DESPITE THE
OVERALL LACK OF FORCING...THE FRONT WILL MEANDER ABOUT ACROSS THIS
PORTION OF THE FORECAST AREA THROUGH THE PERIOD.  ALTHOUGH OVERALL
FORCING WILL REMAIN WEAK...THIS...IN ADDITION TO ADEQUATE DEEP LAYER
SHEAR AND RATHER STEEP MID-LEVEL LAPSE RATES...COULD RESULT IN A FEW
STORMS REACHING SEVERE LIMITS ALONG AND SOUTH OF THE FRONT WHERE THE
ATMOSPHERE WILL BE MORE UNSTABLE. CURRENTLY...HAIL LOOKS TO BE THE
PRIMARY CONCERN WITH STORMS...BUT DAMAGING WIND GUSTS WILL CERTAINLY
BE A POSSIBILITY.  IT'S ALSO WORTH NOTING...THAT DUE TO ALREADY WET
GROUND CONDITIONS ACROSS THIS AREA...TREES WILL BE MORE SUSCEPTIBLE
TO BEING UPROOTED BY LESSER WIND GUSTS...30-50 MPH...THAN THOSE
OBSERVED IN SEVERE STORMS.  A LIMITED THREAT FOR A FEW SEVERE STORMS
WILL BE HIGHLIGHTED IN THIS MORNING'S HWO FOR BOTH TODAY AND FRIDAY.
NORTH OF THE FRONT...ACTIVITY WILL BE MORE ELEVATED IN NATURE AND IN
A LESS UNSTABLE ENVIRONMENT. STILL...A FEW THUNDERSTORMS CAN'T BE
RULED OUT ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR.

AS FAR AS TEMPERATURES ARE CONCERNED...LOOK FOR CONTINUED MILD
CONDITIONS TODAY AND TONIGHT AS CLOUDS INCREASE THROUGH THE COURSE
OF THE DAY.  HIGHS THIS AFTERNOON WILL TOP OUT IN THE MIDDLE
70S...WHILE LOWS TONIGHT RANGE FROM THE LOWER 50S TO AROUND 60.
SLIGHTLY COOLER TEMPERATURES LOOK ON TAP FOR FRIDAY.  HIGHS FRIDAY
AFTERNOON CURRENTLY LOOK TO RANGE FROM THE UPPER 60S TO MID 70S.
LOWS FRIDAY NIGHT WILL RANGE FROM THE UPPER 40S TO UPPER 50S. /19/

SATURDAY THROUGH WEDNESDAY...SATURDAY WILL BE A TRANSITION DAY OVER
THE CWA AS WE BEGIN FEELING THE AFFECTS OF THE MID LEVEL SYSTEM OVER
THE OH VALLEY. WHILE WE WILL START OFF THE DAY WITH SCATTERED
CONVECTION ASSOCIATED WITH THE STALLED BOUNDARY NEAR THE COAST...
VEERING FLOW PATTERN WILL FINALLY GIVE THE COASTAL BOUNDARY A NUDGE
OUT TO SEA TAKING THE CONVECTION WITH IT.

A REINFORCEMENT OF LOW LEVEL DRY/COOL AIR WILL MOVE INTO THE CWA
SATURDAY THROUGH SUNDAY RESULTING IN MARKEDLY COOLER TEMPERATURES.
HIGHS IN THE 50S WILL BE COMMON SATURDAY AND SUNDAY AS MINS DROP INTO
THE 30S. WHILE CAA WILL PRECLUDE FROST DEVELOPMENT SATURDAY
NIGHT/SUNDAY MORNING...HIGH PRESSURE SETTLING OVER THE AREA SUNDAY
NIGHT WILL SETUP CALM WINDS AND EXCELLENT RADIATIONAL COOLING
CONDITIONS. FROST FORMATION WILL BE A DISTINCT POSSIBILITY WHERE
TEMPS CAN FALL INTO THE MID 30S OR LOWER WHICH LOOKS TO OCCUR
PRIMARILY OVER THE EAST.

MID LEVEL RIDGING FROM THE WEST DURING THE FIRST PART OF NEXT WEEK
WILL RESULT IN DRY WEATHER AND MODERATING TEMPERATURES./26/

&&

.AVIATION...WITH HIGH CLOUDS STREAMING EAST NORTHEAST ACROSS MAINLY
CENTRAL AND SOUTH MISSISSIPPI...AND PATCHES OF STRATUS DOTTING SKIES
AREAWIDE...VFR FLIGHT CATEGORIES ARE CURRENTLY PREVAILING AT TAF
SITES THIS MORNING.  CLOUDS WILL CONTINUE TO GRADUALLY INCREASE
ACROSS THE REGION TODAY AND TONIGHT...IN ADDITION TO SHOWERS AND
THUNDERSTORMS...ESPECIALLY SOUTH OF THE INTERSTATE 20 CORRIDOR. THIS
CONVECTION COULD BRIEFLY REDUCE FLIGHT CATEGORIES TO MVFR/IFR STATUS
IS OBSERVED ON STATION.  MVFR CEILINGS WILL THEN BE POSSIBLE THROUGH
THE OVERNIGHT HOURS INTO FRIDAY MORNING...IN ADDITION TO SCATTERED
SHOWERS AND STORMS CONTINUING TO MOVE ACROSS THE REGION.  WINDS
TODAY WILL VARY FROM NORTHEAST TO EAST TODAY BETWEEN 4-9 KNOTS...
AND REMAIN SUCH TONIGHT. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  57  71  54 /  38  52  51  48
MERIDIAN      76  55  71  54 /  27  51  51  50
VICKSBURG     75  58  72  54 /  40  52  48  45
HATTIESBURG   77  60  73  58 /  60  60  63  57
NATCHEZ       76  61  73  54 /  55  59  60  56
GREENVILLE    74  53  68  49 /  20  39  39  35
GREENWOOD     76  52  69  49 /  17  32  40  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/26
Hazardous weather outlook, Mar 17, 3:25 AM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CDT THU MAR 17 2016

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>053-055>058-
172000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-SIMPSON-SMITH-JASPER-CLARKE-
425 AM CDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ024-026-MSZ054-059>066-072>074-172000-
CATAHOULA-CONCORDIA-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
425 AM CDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
FROM MIDDAY THROUGH EARLY THIS EVENING. HAIL AND DAMAGING WINDS
GUSTS WILL BE POSSIBLE WITH THESE STORMS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND DAMAGING
WINDS ARE POSSIBLE OVER SOUTHWEST MISSISSIPPI...PORTIONS OF SOUTH
CENTRAL MISSISSIPPI...SOUTHEAST MISSISSIPPI...AND PORTIONS OF
NORTHEAST LOUISIANA ON FRIDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH FRIDAY.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 17, 7:16 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
816 AM CDT THU MAR 17 2016

MSZ059-061-062-171345-
LINCOLN MS-FRANKLIN MS-JEFFERSON MS-
816 AM CDT THU MAR 17 2016

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...WESTERN LINCOLN AND
SOUTHEASTERN JEFFERSON COUNTIES UNTIL 845 AM CDT...

AT 815 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR KIRBY...OR 21 MILES NORTHWEST OF LIBERTY...MOVING NORTHEAST AT
55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BUDE AROUND 820 AM CDT.
  NEW HOPE AROUND 825 AM CDT.
  MCCALL CREEK AROUND 830 AM CDT.
  VAUGHN AND CASEYVILLE AROUND 840 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MEADVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3148 9108 3174 9074 3170 9073 3170 9066
      3142 9044 3135 9082 3135 9099
TIME...MOT...LOC 1315Z 239DEG 47KT 3145 9094

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 hail, 20 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Franklin

When
March 17, 7:44 AM CST
Where
Franklin County, 3 mi ENE of Little Spgs to 4 mi NE of Little Spgs
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
31.417, -90.683

A lone thunderstorm produced a swath of hail across portions of Franklin County. The largest hail that occurred was baseball size hail four miles northeast of Little Springs. Quarter to ping pong ball size hail also occurred about three miles east northeast of Little Springs.

Hail, Lincoln

When
March 17, 8:02 AM CST to 8:27 AM CST
Where
Lincoln County, 3.64 mi W of Arlington to 2.73 mi SE of Bristerville
Measured
2.5 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.416, -90.632

A swath of large hail occurred over southern portions of the county as a supercell thunderstorm tracked into and across from Franklin County. The largest hail was|tennis ball size which occurred near Ruth. Golfball size hail fell a mile southeast of Center Point and lime size hail fell near Bogue Chitto.

Hail, Lincoln

When
March 17, 8:07 AM CST to 8:15 AM CST
Where
Lincoln County, Brookhaven
Measured
1 in hail
Reported by
Public
Coordinates
31.580, -90.450

Quarter sized hail fell in Brookhaven. Nickel sized hail also fell four miles west of Brookhaven on California Road.

Hail, Lawrence

When
March 17, 8:42 AM CST
Where
Lawrence County, 0.91 mi SW of Jayess
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
31.360, -90.210

Ping pong ball sized hail fell around the county line. The storm tracked south into Walthall county and continued to produce large hail. Baseball sized hail occurred one mile south of the county line.

Hail, Lawrence

When
March 17, 8:55 AM CST
Where
Lawrence County, 1.5 mi SSW of Oma
Measured
1 in hail
Reported by
Public
Coordinates
31.730, -90.140

Nickel to quarter sized hail occurred near Oma.

Hail, Marion

When
March 17, 9:30 AM CST to 10:05 AM CST
Where
Marion County, 0.91 mi SE of Morgantown to 8.74 mi NNE of Pinebur
Measured
2.5 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.310, -89.920

A swath of hail up to tennis ball sized occurred across Marion County as a supercell moved into the county from Walthall County. Golfball sized hail fell near Morgantown, and at the Emergency Operations Center in Columbia. The largest was tennis ball sized hail and this occurred in Foxworth. Quarter sized hail also fell about six miles east of Columbia along Highway 98. The storm then tracked into Lamar County.

Hail, Simpson

When
March 17, 9:34 AM CST to 9:37 AM CST
Where
Simpson County, 1.5 mi SSE of Magee to 2.83 mi NNW of Saratoga
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -89.720

Dime to quarter sized hail fell southeast of Magee to three miles east of Magee.

Hail, Smith

When
March 17, 9:45 AM CST
Where
Smith County, Mize
Measured
0.75 in hail
Reported by
Public
Coordinates
31.870, -89.550

Hail, Lamar

When
March 17, 10:17 AM CST to 10:56 AM CST
Where
Lamar County, 4.73 mi W of Tatums Camps to 0.91 mi SE of Purvis
Measured
2.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.220, -89.630

A swath of large hail up to baseball sized hail occurred across Lamar County. This occurred as a supercell thunderstorm tracked into the county from Marion County. Ping pong ball size hail occurred near Pinebur as the storm entered the county from Marion County. It then intensified and produced golfball size hail along Purvis-Oloh Road southwest of West Hattiesburg. The largest hail occurred northwest of Purvis. Tennis ball sized hail occurred at Purvis Oloh Road and Lookout Tower Road and baseball sized hail also occurred near this location. Golfball size hail also fell at the Lamar County Emergency Operations Center in Purvis. The storm then tracked into Forrest County.

Thunderstorm Wind, Forrest

When
March 17, 11:05 AM CST
Where
Forrest County, 4.31 mi NNW of Rock Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.140, -89.340

Trees and power lines were blown down across Beaver Lake Road four miles east of Purvis.

Hail, Forrest

When
March 17, 11:05 AM CST to 11:09 AM CST
Where
Forrest County, 5.91 mi W of Mc Laurin to 3.55 mi W of Mc Laurin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.170, -89.320

A supercell thunderstorm tracked into Forrest County from Lamar County. It continued to produce a swath of mostly quarter sized hail across the central portion of the county. This occurred in the Dixie community along Dubose Road. There was also quarter sized hail on Elks Lake Road about four miles west of McLaurin.

Thunderstorm Wind, Forrest

When
March 17, 11:20 AM CST
Where
Forrest County, 1.82 mi SW of Mc Laurin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.150, -89.240

Trees were blown down on Highway 49. Both lanes were blocked.

Hail, Jefferson

When
March 17, 12:20 PM CST
Where
Jefferson County, 0.95 mi SSE of Fayette
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.707, -91.065

Nickel to quarter sized hail occurred on 1267 Main Street.

Hail, Copiah

When
March 17, 1:10 PM CST
Where
Copiah County, 0.86 mi ENE of Pleasant Hill
Measured
1 in hail
Reported by
Public
Coordinates
31.723, -90.736

Quarter sized hail occurred in Pleasant Hill.

Hail, Lincoln

When
March 17, 1:30 PM CST to 2:00 PM CST
Where
Lincoln County, 0.59 mi E of Caseyville to 1.36 mi ESE of New Sight
Measured
2 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.670, -90.660

A thunderstorm tracked across the northern part of the county and produced a swath of large hail. The storm initially produced quarter to golfball size hail in Caseyville. Golfball sized hail also fell near Lloyd Star at the attendance center on Highway 550. The largest hail that fell was lime size, near the Hillcrest Church of Christ north of Brookhaven on Highway 51.

Hail, Copiah

When
March 17, 1:50 PM CST to 1:55 PM CST
Where
Copiah County, 3.02 mi WSW of Beauregard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.710, -90.450

Nickel to quarter sized hail occurred along Interstate 55 just west of Wesson.

Thunderstorm Wind, Lincoln

When
March 17, 2:08 PM CST
Where
Lincoln County, 1.36 mi ESE of New Sight
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
31.640, -90.430

Power lines were blown down, which caused power outages in the Montgomery Community northeast of Brookhaven.

Thunderstorm Wind, Warren

When
March 17, 2:22 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.330, -90.870

Numerous trees were blown down as well as power outages in Vicksburg. There was siding blown off and wind damage to roofs on Highway 61S.

Hail, Jefferson

When
March 17, 2:30 PM CST
Where
Jefferson County, 0.91 mi SE of Fayette
Measured
1 in hail
Reported by
Public
Coordinates
31.710, -91.060

Quarter sized hail covered the ground in Fayette.

Hail, Lawrence

When
March 17, 2:38 PM CST to 2:52 PM CST
Where
Lawrence County, 0.69 mi N of Rosella to 0.69 mi N of Silver Creek
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
31.610, -90.130

A swath of hail occurred across portions of Lawrence County. A lot of golfball size hail fell at Brad's One Stop near Wanilla. Golfball size hail also fell at Georgia Pacific along NA Sandifer Highway northwest of Silver Creek. Golfball size hail also fell at Miles Lumber Company Yard north northeast of Silver Creek.

Thunderstorm Wind, Hinds

When
March 17, 2:47 PM CST
Where
Hinds County, 2.88 mi SE of Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.193, -90.632

A tree blew down on a house on 2035 Old No. 3rd. on Port Gibson Road.

Thunderstorm Wind, Jefferson Davis

When
March 17, 2:48 PM CST
Where
Jefferson Davis County, 1.38 mi S of Bassfield
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.480, -89.750

A roof was blown off a mobile home and barn off Bassfield Cemetary Road.

Thunderstorm Wind, Adams

When
March 17, 2:48 PM CST
Where
Adams County, 2.61 mi NE of Linwood
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
31.528, -91.390

Roof damage occurred at Tracetown Mall on Sgt. South Prentiss Drive.

Thunderstorm Wind, Jefferson Davis

When
March 17, 2:50 PM CST
Where
Jefferson Davis County, 3.65 mi W of Carson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.521, -89.861

A tree was blown down across Jordan Hill Road.

Thunderstorm Wind, Lawrence

When
March 17, 2:50 PM CST
Where
Lawrence County, 1.36 mi ESE of Hooker
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.620, -90.030

Trees were blown down along Benson Road, Hooker Road, and Fire Tower Road northwest of Silver Creek.

Thunderstorm Wind, Lawrence

When
March 17, 2:52 PM CST
Where
Lawrence County, 1 mi NNE of Silver Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.613, -89.993

A roof was blown off of Miles Lumber Company building.

Thunderstorm Wind, Adams

When
March 17, 2:53 PM CST
Where
Adams County, 1.5 mi SSE of Natchez
Measured
58 kt (67 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
31.550, -91.390

One person was injured when the roof was partially blown off of a home. Several other homes sustained roof damage. Numerous trees and power lines were blown down.

Thunderstorm Wind, Adams

When
March 17, 2:55 PM CST
Where
Adams County, 1.71 mi S of Natchez
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.546, -91.404

A tin roof was blown off a Bowling Alley on John R Junkin Road.

Hail, Lincoln

When
March 17, 3:00 PM CST
Where
Lincoln County, 2.15 mi NNW of Brookhaven
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.610, -90.460

Quarter to golf ball sized hail occurred.

Hail, Jefferson Davis

When
March 17, 3:00 PM CST
Where
Jefferson Davis County, 0.59 mi E of Prentiss
Measured
1 in hail
Reported by
Social Media
Coordinates
31.600, -89.870

Thunderstorm Wind, Jefferson Davis

When
March 17, 3:00 PM CST
Where
Jefferson Davis County, 3.75 mi ESE of Prentiss
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.587, -89.818

A tree was blown down on east St. Stephens Road and blocked the road.

Thunderstorm Wind, Franklin

When
March 17, 3:30 PM CST
Where
Franklin County, 0.59 mi E of Meadville
Measured
56 kt (64 mph) estimated gust
Property damage
$95,000
Reported by
Emergency Manager
Coordinates
31.470, -90.890

Numerous trees blew down around the county and many had blocked roads.

Hail, Franklin

When
March 17, 3:30 PM CST
Where
Franklin County, 1.37 mi ENE of Quentin
Measured
1 in hail
Reported by
Public
Coordinates
31.510, -90.750

Hail, Lawrence

When
March 17, 3:45 PM CST
Where
Lawrence County, 1.36 mi WSW of Hooker
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.620, -90.070

Golf ball sized hail occurred on Ferguson Mill Road.

Hail, Lincoln

When
March 17, 4:00 PM CST
Where
Lincoln County, 0.59 mi W of Norfield
Measured
1 in hail
Reported by
Public
Coordinates
31.420, -90.480

Quarter sized hail fell along Interstate 55 at exit 30 at Bogue Chitto.

Hail, Covington

When
March 17, 4:04 PM CST
Where
Covington County, 0.69 mi N of Seminary
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.560, -89.500

Thunderstorm Wind, Jones

When
March 17, 4:20 PM CST to 4:22 PM CST
Where
Jones County, 0.24 mi NW of Moselle
Measured
58 kt (67 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.502, -89.283

Three trees were blown down on Rayner Road. One tree was blown down across Westside Drive. Power lines were also blown down. Trees were also blown down around the county...but mainly in Moselle. A tree had blown down on a house on Sellers Road near Ovett Moselle Road.

Thunderstorm Wind, Lawrence

When
March 17, 4:22 PM CST
Where
Lawrence County, 0.59 mi W of Topeka
Measured
55 kt (63 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
31.420, -90.190

Numerous trees were blown down.

Thunderstorm Wind, Lawrence

When
March 17, 4:22 PM CST
Where
Lawrence County, 0.91 mi SW of Jayess
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.360, -90.210

Numerous trees and power lines were blown down. A roof ripped off a trailer.

Hail, Jones

When
March 17, 4:25 PM CST
Where
Jones County, 2.73 mi WNW of Tawanta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.570, -89.290

Quarter size hail occurred along Highway 590.

Hail, Jones

When
March 17, 4:32 PM CST
Where
Jones County, 3.02 mi ESE of Tawanta
Measured
1.75 in hail
Property damage
$6,000
Reported by
Public
Coordinates
31.540, -89.200

Thunderstorm Wind, Marion

When
March 17, 4:40 PM CST
Where
Marion County, 0.69 mi N of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.260, -89.830

A few trees were blown down around Columbia on Broad Street near Columbia.

Thunderstorm Wind, Marion

When
March 17, 4:43 PM CST
Where
Marion County, 2.6 mi SE of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.222, -89.801

A tree was blown down on a house on Rankin Road.

Thunderstorm Wind, Forrest

When
March 17, 5:35 PM CST
Where
Forrest County, 0.43 mi ESE of Carnes
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
30.977, -89.264

Trees were blown down around the Carnes area.

Flash Flood, Forrest

When
March 17, 6:58 PM CST to 10:00 PM CST
Where
Forrest County, 4.3 mi SW of Carnes to 4.28 mi SW of Carnes
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.944, -89.329

Flooding occurred on Worth Nall Road, Entrekin Road, Fairley Road and Landrum Road.

Lightning, Madison

When
March 18, 1:30 AM CST
Where
Madison County, 1.81 mi ESE of Mansdale
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.512, -90.170

Lightning struck a house on Glenwood Bend and it caught on fire.

Hail, Simpson

When
March 18, 3:07 AM CST
Where
Simpson County, 1.89 mi WSW of D Lo
Measured
1.75 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
31.970, -89.930

Nickel to quarter size hail fell with several large chunks of at least golfball size.

Hail, Washington

When
March 18, 8:00 AM CST
Where
Washington County, 2.37 mi ESE of Avon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.223, -91.010

Dime sized hail fell on Avon-Darlove Road.

Hail, Washington

When
March 18, 8:50 AM CST
Where
Washington County, Wayside
Measured
1 in hail
Reported by
Social Media
Coordinates
33.270, -91.030

Hail, Holmes

When
March 18, 9:23 AM CST
Where
Holmes County, 2.15 mi NNE of Ebenezer
Measured
0.75 in hail
Reported by
Public
Coordinates
33.000, -90.090

Hail, Sharkey

When
March 18, 1:20 PM CST
Where
Sharkey County, 0.9 mi NW of Rolling Fork
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.910, -90.880

Flash Flood, Adams

When
March 18, 6:30 PM CST to 8:00 PM CST
Where
Adams County, 1.82 mi NE of Linwood to 2.35 mi NE of Linwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
31.520, -91.400

There was some flooding in residential areas west of US Highway 61.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623136, 623142, 623135, 623459, 623460, 623461, 623462, 623464, 623465, 623467, 623730, 626558, 623470, 623471, 623472, 623475, 623484, 623487, 623489, 623490, 623491, 623492, 623493, 623494, 623495, 626563, 623690, 626566, 623502, 623518, 623523, 623527, 623529, 623496, 623691, 623692, 623693, 623694, 623695, 623696, and more.